Extreme Cold/Wind Chill, Northern Berkshire
- When
- February 15, 10:00 AM EST to February 16, 12:00 PM EST
- Where
- Northern Berkshire forecast zone
- Reported by
- Public
- Coordinates
- 42.371, -73.206 (the zone’s center; the record gives no point)
Behind a rapidly developing coastal storm, an extremely frigid Arctic air mass pour into the region from the north, beginning during the late morning hours on Sunday, February 15th. With the developing storm just east of the region, a strong pressure gradient allowed for very strong winds.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ALY wrote it up.
Behind a rapidly developing coastal storm, an extremely frigid Arctic air mass pour into the region from the north, beginning during the late morning hours on Sunday, February 15th. With the developing storm just east of the region, a strong pressure gradient allowed for very strong winds. Northwest winds frequently gusted over 30 MPH, with some gusts as high as 43 MPH through the evening hours.
Temperatures fell quickly through the day and dropped below zero for Sunday night into the morning of Monday, February 16th. Some temperatures were as cold as 20 degrees below zero. With winds continuing to be gusty during the overnight and morning hours, wind chill values dropped as low as 15 to 40 degrees below zero.
With much of the month experiencing cold temperatures, many towns and cities continued to keep warming shelters open. There were many reports of bursts water mains and pipes due to the frigid temperatures penetrating deep into the ground. This was especially true in areas where the infrastructure was older.
By the afternoon hours on Monday, February 16th, wind chill values finally rose above dangerous levels, although it remained rather cold through the remainder of the day.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albany, NY wrote its last area forecast discussion before the first event at Feb 15, 8:10 AM EST, 1 hour 50 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBANY NY
810 AM EST SUN FEB 15 2015
.SYNOPSIS...
A STORM WILL RAPIDLY INTENSIFY OFF THE NEW ENGLAND COAST
TODAY...BRINGING OCCASIONAL SNOW AND INCREASING WINDS TO THE
REGION. SNOW WILL END LATER THIS MORNING...BUT BITTERLY COLD AIR
WILL RUSH INTO THE REGION ON STRONG NORTHWEST WINDS. THIS WILL
RESULT IN DANGEROUS WIND CHILLS ON THE BACK SIDE OF THIS INTENSE
STORM INTO MONDAY MORNING.
&&
.NEAR TERM /UNTIL 6 PM THIS EVENING/...
..WINTER WEATHER ADVISORY FOR SNOW AND BLOWING SNOW THIS MORNING..
..WIND CHILL WARNING LATER TODAY INTO MONDAY MORNING..
AS OF 800 AM EST...UPDATE TO REFLECT INCREASED TOTALS OF
SNOWFALL...MAINLY IN AND AROUND THE CAPITAL REGION AND POINTS EAST.
THIS UPWARD TREND IS NOT DOUBT THE WORK OF MOHAWK HUDSON CONVERGENCE
(MHC) AS THE WIND HAVE GONE NORTHWESTERLY TO THE WEST OF THE HUDSON
VALLEY...STAYING NORTH IN ALBANY AND NORTHEAST AT KGFL. CSTAR
STUDIES HAVE DOCUMENTED THIS IS A COMMON OCCURRENCE WHEN A COASTAL
STORM IS PERCHED TO OUR EAST (EAST OFF CAPE COD WHERE A STORM IS
DEEPENING).
ADDITIONAL SNOWFALL FROM HERE ON IN SHOULD GENERALLY BE AN INCH OR
LESS. SNOW TO LIQUID RATIOS WILL BE 20:1 OR HIGHER MAKING THIS AN
EXTREMELY FLUFFY SNOW.
IN THE NEXT FEW HOURS THE WIND WILL GO NORTHWESTERLY IN ALL AREAS
DECREASING THE SNOW...BUT INCREASING THE WIND IN THE CAPITAL REGION
(ALREADY BLOWING PRETTY WELL IN OTHER AREAS). LOOK FOR WINDS TO
AVERAGE 15 TO 25 MPH...GUSTING TO 35 MPH OR A LITTLE BETTER AT
TIMES. THIS WILL SERVE TO BLOW AND DRIFT THE SNOW AROUND...EVEN IN
THE CAPITAL REGION. ALSO...TEMPERATURES WILL GO NOWHERE...HOLDING IN
THE SINGLE NUMBERS AND LOWER TEENS...TO PRODUCE THOSE DANGEROUS WIND
CHILLS AS LOW AS 25 BELOW (VALLEYS) AND CLOSER TO 40 BELOW (HIGHER
TERRAIN) AT TIMES.
AS THE UPPER DYNAMICS HAVE TRANSFERED OFF THE NEW ENGLAND
COAST...RATHER DEEP CYCLONIC FLOW WILL REMAIN ACROSS THE REGION WITH
A TIGHT PRESSURE GRADIENT. PER MOMENTUM TRANSFER AND MIXING LAYER
HEIGHTS...SUSTAINED WINDS OF 10-18KTS WITH GUSTS AROUND 30KTS FROM
THE NORTHWEST. HOWEVER...SOME CHANNELING DOWN FAVORED NORTH-SOUTH
VALLEYS MAY INCREASE THOSE MAGNITUDES WITH GUSTS JUST BELOW 40KTS.
THESE WINDS WITH STRONG COLD ADVECTION WILL RESULT IN DANGEROUS
AND LIFE THREATENING WIND CHILLS ACROSS THE REGION. WIND CHILL
WARNINGS WILL REMAIN IN EFFECT.
&&
.SHORT TERM /6 PM THIS EVENING THROUGH MONDAY NIGHT/...
..WIND CHILL WARNING FOR THE ENTIRE REGION THROUGH MONDAY
MORNING..
COMBINATION OF WINDS...H850 TEMPS DROPPING BACK WELL INTO THE
NEGATIVE 20S CELSIUS...PARTIALLY CLEAR SKIES AND DEEP/FRESH SNOW
COVER ALL POINT TOWARD THE COLDEST NIGHT OF THE SEASON. MOS
GUIDANCE CONTINUES TO TREND EVEN LOWER WITH LOWS TONIGHT WHICH IS
RATHER CLOSE TO OUR CURRENT FORECAST GRIDS. COMBINE THOSE BELOW
ZERO TEMPERATURES WITH WINDS OF 10-15KTS WITH HIGHER GUSTS WILL
RESULT IN WIND CHILL VALUES OF -25 TO -50 BELOW ZERO.
MONDAY WILL BE COLD BUT WITH A GREAT DEAL OF SUNSHINE WITH A
SURFACE RIDGE OF HIGH PRESSURE AND A BROAD RIDGE ALOFT FOR A
TRANQUIL DAY. WINDS WILL BE LIGHT AS WELL ACROSS THE ENTIRE
REGION.
MONDAY NIGHT...LATEST NCEP MODEL SUITE AND INTERNATIONAL GUIDANCE
ALONG WITH ENSEMBLE POINT TOWARD A FURTHER NORTHWARD TRACK OF
DEVELOPING SOUTHERN STREAM STORM /OPERATIONAL NAM IS THE
SUPPRESSED OUTLIER WHEN COMPARED TO ITS SREF MEMBERS/. AT THIS
TIME...WE WILL INCREASE CLOUD COVER FROM SOUTH TO NORTH AND
INTRODUCE CHANCES FOR LIGHT SNOW OVERNIGHT SOUTH OF I90. LOWS ARE
STILL EXPECTED TO BE AT OR BELOW ZERO...HOWEVER...WINDS WILL BE AT
OR BELOW 5KTS.
&&
.LONG TERM /TUESDAY THROUGH SATURDAY/...
AT THE START OF THE EXTENDED PERIOD...AN AREA OF LOW PRESSURE WILL
BE MOVING OFF THE MID ATLANTIC COASTLINE AND RAPIDLY
STRENGTHENING AS IT LIFTS NORTHEAST. MOST OPERATIONAL MODELS KEEP
THIS LOW FAR ENOUGH SOUTH AND EAST TO BRING ONLY A GLANCING BLOW
TO OUR AREA WITH JUST AN INCH OR TWO OF LIGHT SNOWFALL.
HOWEVER...00Z MODEL GUIDANCE HAS SHIFTED FURTHER NORTH FROM RECENT
RUNS...AND IF MODELS CONTINUE TO TREND FURTHER NORTH...THERE
COULD BE MORE OF AN IMPACT ON OUR AREA. 00Z GEFS GUIDANCE SHOWS
MOST MEMBERS HAVE ONLY LITTLE TO NO IMPACT ON OUR AREA...BUT THERE
ARE A FEW MEMBERS THAT BRING A MODERATE SNOWFALL TO THE AREA...SO
IT CONTINUES TO BEAR WATCHING. ANY POSSIBLE SNOW WOULD OCCUR
TUESDAY THROUGH EARLY WEDNESDAY...SO WE WILL CONTINUE TO GO WITH
CHC POPS THROUGH THIS TIME PERIOD. TEMPS WILL ALSO BE BELOW
NORMAL...WITH TUESDAY/S HIGH IN THE TEENS...AND LOWS TUESDAY NIGHT
IN THE SINGLE DIGITS /SOME BELOW ZERO READINGS OVER THE
ADIRONDACKS/. HIGHS ON WEDNESDAY LOOK TO REACH THE MID TEENS TO
MID 20S.
ANOTHER ARCTIC COLD FRONT LOOKS TO CROSS THE AREA BY LATER ON
WEDNESDAY. SOME SNOW SHOWERS MAY ALSO ACCOMPANY THIS BOUNDARY...ESP
FOR NORTHERN/WESTERN AREAS FOR WED AFTERNOON INTO WED EVENING. SOME
UPSLOPE SNOW OVER THE MOUNTAINS OF WESTERN NEW ENGLAND IS ALSO
POSSIBLE IN THE WESTERLY FLOW BEHIND THIS FRONT FOR WED NIGHT AS
WELL. TEMPS BEHIND THE FRONT WILL FALL QUICKLY...WITH LOWS AROUND
ZERO FOR WED NIGHT.
EVEN COLDER AIR WILL BE IN PLACE FOR THE LATE WEEK PERIOD. HIGHS ON
THURSDAY/FRI LOOK ONLY TO REACH THE LOW TEENS FOR VALLEY AREAS /SINGLE
DIGITS OVER THE HIGH TERRAIN/. LOWS FOR BOTH THURSDAY/FRI NIGHT WILL BE
BELOW ZERO...WITH READINGS -10 TO -20 F OVER THE HIGH TERRAIN. SOME
LAKE EFFECT SNOW COULD OCCUR DOWNWIND OF LAKE ONTARIO AND IMPACT THE
WESTERN ADIRONDACKS/WESTERN MOHAWK VALLEY DURING THE LATE WEEK AS
WELL...WITH A FEW FLURRIES ACROSS THE REST OF THE AREA.
TEMPS MAY START TO MODERATE A LITTLE BIT TOWARDS THE
WEEKEND...ALTHOUGH TEMPS WILL STILL BE BELOW NORMAL WITH HIGHS IN
THE 20S ON SATURDAY. THERE ALSO MAY BE ALSO BE ANOTHER SOUTHERN
STREAM STORM SYSTEM WHICH MAY RETURN THE THREAT OF SNOW TO THE
AREA...ALTHOUGH THE TRACK/EVOLUTION OF THIS SYSTEM IS STILL VERY
MUCH IN QUESTION. BOTH THE OPERATIONAL MODELS AND ENSEMBLE GUIDANCE
SUGGESTS A WIDE VARIETY OF SOLUTIONS ARE POSSIBLE...SO WILL CONTINUE
TO MONITOR MODEL TRENDS THROUGH THE WEEK.
&&
.AVIATION /13Z SUNDAY THROUGH THURSDAY/...
DURING THE DAY TODAY...ANY SNOWFALL LOOKS TO END IN THE MORNING
HOURS BETWEEN 12Z-15Z. THERE STILL MAY BE A BRIEF PERIOD OF
REDUCED VSBYS/CIGS DUE TO THE SNOW TAPERING OFF...INCLUDING SOME
POSSIBLE IFR CONDITIONS...PARTICULARLY AT KPSF. IN ADDITION...NW
WINDS OF 15-20 KTS WILL GUSTS 25-35 KTS OVER THE ENTIRE REGION FOR
THE MORNING AND AFTERNOON HOURS. THIS WILL ALLOW FOR REDUCED
VISIBILITY DUE TO BLOWING SNOW. BKN-OVC CIGS OF 3-4 KFT WILL
BECOME SCT BY THE AFTERNOON WITH VFR CONDITIONS RETURNING...AND MOST
AREAS LOOK TO BECOME CLEAR BY EVENING.
WINDS WILL START TO DIMINISH IN THE EVENING HOURS WITH FRIGID AIR
IN PLACE...ALTHOUGH THEY WILL CONTINUE TO BE AROUND 10 KTS WITH
SOME HIGHER GUSTS EVEN THROUGH THE ENTIRE OVERNIGHT PERIOD. CLEAR
SKIES WILL CONTINUE THROUGH OVERNIGHT HOURS WITH CONTINUED VFR
CONDITIONS.
OUTLOOK...
SUN NIGHT-MON NIGHT: NO OPERATIONAL IMPACT. NO SIG WEATHER.
TUE-WED: MODERATE OPERATIONAL IMPACT. CHC SN.
THU: NO OPERATIONAL IMPACT. NO SIG WEATHER.
&&
.HYDROLOGY...
MUCH BELOW NORMAL TEMPERATURES WILL BE THE GENERAL RULE WHICH
WILL ALLOW ICE TO CONTINUE TO THICKEN ON RIVERS...STREAMS
CREEKS...LAKES AND OTHER BODIES OF WATER. SOME GAGES WILL
EXPERIENCE MORE ICE AFFECTS THROUGH THE WEEK.
THERE WILL BE SEVERAL OPPORTUNITIES FOR ADDITIONAL LIGHT SNOW
EVENTS FROM TUESDAY THROUGH FRIDAY.
FOR DETAILS ON SPECIFIC AREA RIVERS AND LAKES...INCLUDING
OBSERVED AND FORECAST RIVER STAGES AND LAKE ELEVATIONS...PLEASE
VISIT THE ADVANCED HYDROLOGIC PREDICTION SERVICE /AHPS/ GRAPHS ON
OUR WEBSITE.
&&
.CLIMATE...
GIVEN THE BITTERLY COLD TEMPERATURES ALOFT...WE LOOKED AT
CLIMATOLOGY FOR THE 850MB LEVEL. THE COLDEST EVER OBSERVED ON OUR
UPPER AIR SOUNDINGS WAS -30C. PER LATEST NCEP MODEL SUITE...THE
LOWEST VALUES AT UPPER AIR RELEASE TIMES /00Z MON/12Z MON/ ARE
FORECAST TO BE INTO THE NEGATIVE MID 20S C AT 00Z MON.
SURFACE TEMPERATURES...
RECORD LOW TEMPERATURES FOR MONDAY FEBRUARY 16TH:
LOCATION TEMP YEAR
ALBANY -20F 1943
GLENS FALLS -24F 2004
POUGHKEEPSIE -3 F 1963
BENNINGTON -13F 2004
PITTSFIELD -26F 1943
&&
.ALY WATCHES/WARNINGS/ADVISORIES...
CT...WINTER WEATHER ADVISORY UNTIL 10 AM EST THIS MORNING FOR
CTZ001-013.
WIND CHILL WARNING UNTIL NOON EST MONDAY FOR CTZ001-013.
NY...WINTER WEATHER ADVISORY UNTIL 10 AM EST THIS MORNING FOR
NYZ032-033-038>043-047>054-058>061-063>066-082>084.
WIND CHILL WARNING UNTIL NOON EST MONDAY FOR NYZ032-033-
038>043-047>054-058>061-063>066-082>084.
MA...WINTER WEATHER ADVISORY UNTIL 10 AM EST THIS MORNING FOR
MAZ001-025.
WIND CHILL WARNING UNTIL NOON EST MONDAY FOR MAZ001-025.
VT...WINTER WEATHER ADVISORY UNTIL 10 AM EST THIS MORNING FOR
VTZ013>015.
WIND CHILL WARNING UNTIL NOON EST MONDAY FOR VTZ013>015.
&&
SYNOPSIS...BGM
NEAR TERM...HWJIV/BGM
SHORT TERM...BGM
LONG TERM...FRUGIS
AVIATION...FRUGIS
HYDROLOGY...BGM
CLIMATE...HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ALBANY NY 407 AM EST SUN FEB 15 2015 CTZ001-013-MAZ001-025-NYZ032-033-038>043-047>054-058>061-063>066- 082>084-VTZ013>015-161200- NORTHERN LITCHFIELD-SOUTHERN LITCHFIELD-NORTHERN BERKSHIRE- SOUTHERN BERKSHIRE-NORTHERN HERKIMER-HAMILTON-SOUTHERN HERKIMER- SOUTHERN FULTON-MONTGOMERY-NORTHERN SARATOGA-NORTHERN WARREN- NORTHERN WASHINGTON-SCHOHARIE-WESTERN SCHENECTADY- EASTERN SCHENECTADY-SOUTHERN SARATOGA-WESTERN ALBANY-EASTERN ALBANY- WESTERN RENSSELAER-EASTERN RENSSELAER-WESTERN GREENE-EASTERN GREENE- WESTERN COLUMBIA-EASTERN COLUMBIA-WESTERN ULSTER-EASTERN ULSTER- WESTERN DUTCHESS-EASTERN DUTCHESS-NORTHERN FULTON-SOUTHEAST WARREN- SOUTHERN WASHINGTON-BENNINGTON-WESTERN WINDHAM-EASTERN WINDHAM- 407 AM EST SUN FEB 15 2015 ...WINTER WEATHER ADVISORY IN EFFECT UNTIL 10 AM EST THIS MORNING... ...WIND CHILL WARNING IN EFFECT FROM 10 AM THIS MORNING TO NOON EST MONDAY... THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWESTERN CONNECTICUT...WESTERN MASSACHUSETTS...EAST CENTRAL NEW YORK AND SOUTHERN VERMONT. .DAY ONE...TODAY AND TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. WINTER WEATHER ADVISORY. WIND CHILL WARNING. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. WIND CHILL WARNING. ADDITIONAL WIND CHILL HEADLINES MAY BE NEED THURSDAY NIGHT INTO FRIDAY MORNING. STAY TUNED FOR FURTHER UPDATES FROM YOUR NATIONAL WEATHER SERVICE. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE REQUESTED TO SEND ANY MEASUREMENTS OF SNOW TO THE NATIONAL WEATHER SERVICE.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE ALBANY NY 507 AM EST SUN FEB 15 2015 MAZ001-025-NYZ049-050-052>054-059>061-151200- NORTHERN BERKSHIRE-SOUTHERN BERKSHIRE-EASTERN SCHENECTADY- SOUTHERN SARATOGA-EASTERN ALBANY-WESTERN RENSSELAER- EASTERN RENSSELAER-EASTERN GREENE-WESTERN COLUMBIA- EASTERN COLUMBIA- INCLUDING THE CITIES OF...PITTSFIELD...NORTH ADAMS... GREAT BARRINGTON...LEE...LENOX...HOUSATONIC...SCHENECTADY... ROTTERDAM...BALLSTON SPA...MECHANICVILLE...WATERFORD...ALBANY... TROY...HOOSICK FALLS...CATSKILL...COXSACKIE...ATHENS...CAIRO... JEFFERSON HEIGHTS...HUDSON...CHATHAM 507 AM EST SUN FEB 15 2015 ...MODERATE TO OCCASIONAL HEAVY SNOWFALL THIS EARLY SUNDAY MORNING... NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED BANDS OF ENHANCED SNOWFALL IMPACTING THE CAPITAL REGION...CENTRAL TACONICS AND BERKSHIRES. VISIBILITIES AT TIMES WILL BE REDUCED TO LESS THAN 1 MILE ALONG WITH BLOWING AND DRIFTING OF THE SNOW. ADDITIONAL ACCUMULATIONS UP TO 2 INCHES CAN BE EXPECTED BY 7 AM. PORTIONS OF INTERSTATE 90 AND 87 WILL BE IMPACTED AS MOTORISTS TRAVELING IN OR APPROACHING THESE AREAS WILL EXPERIENCE REDUCED VISIBILITIES AND POOR TRAVEL CONDITIONS. VTZ013>015-151200- BENNINGTON-WESTERN WINDHAM-EASTERN WINDHAM- INCLUDING THE CITIES OF...BENNINGTON...JACKSONVILLE...NEWFANE... BRATTLEBORO...WEST BRATTLEBORO...BELLOWS FALLS 507 AM EST SUN FEB 15 2015 ...MODERATE TO OCCASIONAL HEAVY SNOWFALL THIS EARLY SUNDAY MORNING... NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED BANDS OF ENHANCED SNOWFALL IMPACTING THE SOUTHERN GREEN MOUNTAINS. VISIBILITIES AT TIMES WILL BE REDUCED TO LESS THAN 1 MILE ALONG WITH BLOWING AND DRIFTING OF THE SNOW. ADDITIONAL ACCUMULATIONS UP TO 2 INCHES CAN BE EXPECTED BY 7 AM. PORTIONS OF ROUTE 7 AND 9 WILL BE IMPACTED AS MOTORISTS TRAVELING IN OR APPROACHING THESE AREAS WILL EXPERIENCE REDUCED VISIBILITIES AND POOR TRAVEL CONDITIONS. WWW.WEATHER.GOV/ALBANY
The national radar mosaic for the moment the first event began.
2 extreme cold/wind chill. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Massachusetts in 2015Every state in 2015This day in weather historyWarnings in Massachusetts, February 2015
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 557744, 557745.